A Contaminated Anti-inflammatory Steroid Injection. Recently, there have been new confirmations of infections among people who may have received a contaminated anti-inflammatory steroid injection that’s at the center of a nationwide controversy.
According to an NBC News report, these developments have almost baffled medical experts because they now realize that the incubation period for fungal meningitis may be longer than originally thought and that people who received the tainted drug may not be out of the woods just yet.
It’s been six months since the outbreak of fungal meningitis was linked to contaminated injection vials of methylprednisolone acetate shipped from the New England Compounding Center (NECC). The compounding lab in Massachusetts has since been shut down as investigations were able to link it, and the filthy conditions inside, to the outbreak. The company is a compounding pharmacy that takes already-approved pharmaceutical drugs and mixes them for use in another treatment. Companies like NECC do not fall under the auspices of the federal U.S. Food and Drug Administration (FDA) and are regulated by state governments.
NECC sent at least 13,000 vials of methylprednisolone acetate injections to more than 70 pain management centers across the country. Thousands of people go to these pain centers to receive these injections for treatment of chronic pain and inflammation.
Contracting Fungal Meningitis From Their Contaminated Injection.
Since the start of the outbreak, the U.S. Centers for Disease Control and Prevention (CDC) reports that 48 people have died and another 700 more have fallen seriously ill after contracting fungal meningitis from their contaminated injection. Although the rate of infections appeared to have slowed considerably in the first months after the outbreak began, NBC News now reports that federal health officials have noted recent infections among people who received these suspect vials of methylprednisolone acetate.
There has been an average of two or three people per week, since the start of the outbreak, who are confirmed with some varying degree of severity of infection related to the contaminated injection they received months ago, based on the NBC report. The CDC issued an updated warning this week to alert healthcare practitioners to be on the lookout for signs of infection that persist among people who may have received one of these contaminated injection vials from the NECC.
An official with the CDC told NBC that the agency is seeing new reports every week and that, in some people, the incubation period for this illness is longer than anyone had expected. At the height of the outbreak, people who received a potentially infected vial were forced to undergo a battery of tests that was supposed to allay their worries that they’d develop a fungal meningitis infection.
While the new reports do not confirm that people are falling ill with fungal meningitis, patients are suffering from infections at the site of the injection, as well as other illnesses that appear related to the injection they received last year. NBC reports that new infections include epidural abscesses and arachnoiditis, an inflammation of nerves at the spine. Health officials urge people who were previously cleared of a fungal meningitis infection last year to remain vigilant against signs of illness that could be related to that treatment they received last year. These signs include worsening or “different” pain, according to the same report. Even people who have no signs of illness should remain guarded against illness in the near future.